Hail, Atchison
- When
- May 2, 10:25 PM CST
- Where
- Atchison County, 3 mi S of Effingham
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -95.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 8:58 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 958 PM CDT TUE MAY 2 2006 .DISCUSSION... 00Z KTOP SOUNDING AND EXTRAPOLATION OF 18Z SPECIAL KOUN SOUNDING SHOW THE PRESENCE OF A DEEP ELEVATED MIXED LAYER BASED AT 800MB. UPPER AIR ANALYSIS SHOWS MODEST NORTHWARD MOISTURE ADVECTION IN AND ABOVE THIS LAYER...WITH VISIBLE SATELLITE IMAGERY PRIOR TO DUSK SHOWING AN ENHANCED LINE OF CUMULUS EXTENDING FROM CENTRAL KANSAS INTO SW MO. RECENT CONVECTIVE DEVELOPMENT NEAR EMPORIA NOT AT ALL SURPRISING AND THE GENERAL TENDENCY WOULD BE FOR A GRADUAL INCREASE IN CONVECTION ALONG THE ELEVATED BOUNDARY AS LOW LEVEL FLOW INCREASES THIS EVENING. IN THE SHORT TERM HOWEVER...ACTIVITY MAY REMAIN ISOLATED GIVEN INITIALLY DRY AIR PRESENT IN 800-600MB LAYER. LOW LEVEL FLOW HAS BACKED SIGNIFICANTLY AFTER DARK...AND WHEN COUPLED WITH 35-40 KNOTS OF WESTERLY MID LEVEL FLOW...CLOUD BEARING SHEAR IS SUPPORTIVE OF SUPERCELLS. MORE IMPORTANTLY...MODIFICATION OF 00Z KTOP SOUNDING FOR UPSTREAM DEWPOINTS SUGGESTS THE POTENTIAL FOR STRONG INSTABILITY WITH MUCAPES LIKELY EXCEEDING 2000 J/KG... MAXIMIZED WITHIN THE PREFERRED HAIL GROWTH REGION. ADDITIONALLY... 60-70 KNOTS OF NORTHWEST UPPER FLOW FAVORS ANVIL SPREADING WELL AWAY FROM THE UPDRAFT POINT...SUGGESTING STORMS COULD BE QUITE LONG-LIVED. COMBINATION OF IMPRESSIVE SHEAR/INSTABILITY WILL RESULT IN STORMS CAPABLE OF PRODUCING VERY LARGE HAIL LATER THIS EVENING. CURRENT TIME TRACK ON FRESH CONVECTION HAS IT APPROACHING THE KS/MO BORDER AROUND MIDNIGHT. PER RUC FORECASTS...STORMS INITIALLY MOVING NORTHEAST SHOULD GRADUALLY BEGIN TO TURN MORE EASTERLY OVERNIGHT. OF OTHER INTEREST IS THE SURFACE COLD FRONT DRAPED ACROSS SOUTHERN NEBRASKA. ALTHOUGH SURFACE BASED CONVECTION STRUGGLED PRIOR TO SUNSET...A RECENT UPSWING IN CONVECTION HAS BEEN NOTED LARGELY DUE TO NORTHWARD ELEVATED MOISTURE TRANSPORT INTO THE BOUNDARY. CONVECTIVE OUTFLOW WILL GRADUALLY ACCELERATE THE EFFECTIVE COLD FRONT SOUTHEASTWARD...PUSHING INTO NRN MO AFTER MIDNIGHT. SEVERE THREAT HERE WOULD APPEAR MINIMAL GIVEN EXISTING CONTINENTAL POLAR AIRMASS THAT WILL REMAIN ANCHORED BY LOW LEVEL EASTERLY FLOW OVERNIGHT. BOOKBINDER .PREV DISCUSSION... 402 PM... FOCUS FOR THE NEAR TERM IS ON THE POTENTIAL FOR CONVECTION TONIGHT AND INTO TOMORROW AND HOW THIS WILL EFFECT HYDRO ISSUES ABOUT THE FORECAST AREA. A SHORTWAVE MOVING THROUGH THE NORTHERN STREAM...ALONG THE CANADIAN BORDER...WILL INTERACT WITH ANOTHER WAVE IN THE SOUTHERN STREAM...CURRENTLY MOVING INTO THE PANHANDLES OF TEXAS AND OKLAHOMA...TO BRING PRECIP OVERNIGHT. A LEE SIDE SURFACE LOW HAS FORMED IN RESPONSE TO THE NORTHERN STREAM WAVE ACROSS THE DAKOTAS. A COLD FRONT EXTENDS SOUTHWEST THROUGH NEBRASKA INTO EASTERN COLORADO. THE NORTHERN STREAM WAVE WILL MOVE EAST ALONG THE BORDER PUSHING THE SURFACE LOW EAST AND THE COLD FRONT SOUTHEAST. WITH ALL THE MODELS AGREEING ON THE MOVEMENT OF THE SHORTWAVE DUE EAST...THERE WILL BE ONLY MODERATE TO WEAK FORCING TO PUSHING THE FRONT SOUTHEAST. ADDITIONALLY...WITH THE SOUTHERN STREAM WAVE MOVING EAST ALONG THE FRONT...IT WILL ACT TO INHIBIT THE FRONTS PROGRESS THROUGH MISSOURI OVERNIGHT. CURRENT CONDITIONS ACROSS EAST KANSAS AND MISSOURI ARE A BIT DRY...BUT THE SOUTHERN STREAM WAVE WILL ENHANCE MOISTURE ADVECTION AHEAD OF THE FRONT OVERNIGHT. WITH MID 60 DEW POINTS POKING INTO SOUTHEAST KANSAS WE SHOULD SATURATE QUITE NICELY BY LATE THIS EVENING. THE POOLING MOISTURE AHEAD OF THE FRONT AND MODEST TO GOOD UP SLOPE GLIDE ON THE 300K TO 310K SURFACES INDICATE THAT WARM AIR ADVECTION STORMS SHOULD BREAK OUT AHEAD OF THE FRONT. LATEST 18Z MODELS RUNS INDICATE THAT WE COULD HAVE A HARD TIME SATURATING DOWN BEFORE MIDNIGHT. HAVE GONE WITH LIKELY POPS AT MIDNIGHT ALONG THE KANSAS MISSOURI BORDER AT MIDNIGHT AS A RESULT. AFTER MIDNIGHT...AS THE FRONT BEGINS PUSHING INTO FAR NORTHWEST MISSOURI...ELEVATED CONVECTION ALONG THE FRONT WILL CONGEAL INTO A MCS SLOWLY MOVING INTO AND THROUGH THE FORECAST AREA. CORFIDI VECTORS AND 1000-500MB THICKNESS LINES BOTH INDICATE SLOW MOVEMENT OF PRECIP SOUTHEAST. THOUGHTS ARE THAT THE CONVECTION COULD FORCE THE EFFECTIVE BOUNDARY SOUTHEAST FASTER THAN THE CURRENT MODEL RUNS INDICATE. THEREFORE...I HAVE FOCUSED CATEGORICAL POPS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...SPANNING THEM ACROSS THE EARLY MORNING HOURS WHERE I EXPECT THE EFFECTIVE BOUNDARY. THE ACTUAL FRONT SHOULD CATCH UP TO THE EFFECTIVE FRONT IN SOUTHERN MISSOURI...STALLING OUT WEDNESDAY AFTERNOON TO OUR SOUTH AND EAST. THIS SHOULD KEEP MOST OF THE ACTIVITY OUTSIDE OUR AREA...BUT HAVE KEPT HIGH CHANCE (50%) POPS ALONG THE SOUTHERN AND EASTERN EDGE FOR WEDNESDAY AFTERNOON AND NIGHT FOR ANY OVER RUNNING ACTIVITY. BY THURSDAY THE FRONT SHOULD KEEP ANY CONVECTIVE ACTIVITY FOCUSED SOUTH OF HIGHWAY 50. CUTTER MOST IF NOT ALL OF THE CWA LOOKS LIKE IT WILL BE CAUGHT IN BETWEEN SYSTEMS FRIDAY THROUGH SUNDAY. GFS/CANADIAN/ECMWF SHOW A NORTHERN STREAM SHORTWAVE WHICH WILL DIVE SOUTHEAST OUT OF CENTRAL CANADA AND THROUGH THE GREAT LAKES DURING THE FRIDAY-SATURDAY PERIOD. THE SOUTHERN STREAM WILL REMAIN A BIT ACTIVE WITH SHORTWAVES TRACKING EAST OUT OF THE SOUTHERN ROCKIES AND ACROSS THE SOUTHERN PLAINS. THE NORTHERN STREAM FEATURE WILL MOST LIKELY DROP A WEAK COLD FRONT THROUGH THE BACKDOOR ACROSS THE CWA ON SATURDAY AND ACT TO CLEAR OUT THE RESIDUAL MOISTURE WHICH IS PROGGED TO BE COVERING THE REGION ON FRIDAY. HAVE LEFT IN A SLIGHT CHANCE FOR SHOWERS OVER THE SOUTHERN HALF OF THE CWA ON FRIDAY DUE TO A SHORTWAVE TRACKING ACROSS SOUTHERN KS WHICH MAY HAVE ENOUGH ISENTROPIC LIFT TO SPREAD ELEVATED SHOWERS NORTHWARD. NEXT SIGNIFICANT WEATHER MAKER FOR OUR CWA COULD ARRIVE SUNDAY NIGHT AND MONDAY AS A STRONG SHORTWAVE DROPS SOUTHEAST FROM BRITISH COLUMBIA. GFS IS MUCH SHARPER WITH THIS WAVE. DUE TO THE UNCERTAINTY AND MODEL AGREEMENT BELIEVE ONLY LOW CHANCE POPS WARRANTED AT THIS TIME. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT TUE MAY 2 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI AS EARLY AS LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS EVENING AND OVERNIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND HIGH WINDS. AREAS THAT WILL RUN THE HIGHEST RISK FOR SEVERE ACTIVITY WILL BE IN EXTREME NORTHEAST KANSAS AND THE NORTHWEST CORNER OF MISSOURI. THE GREATEST CONCERN...HOWEVER...IS THE POTENTIAL FOR HEAVY RAINFALL WHICH WILL AGGRAVATE ONGOING RIVER FLOODING ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL ONGOING WEDNESDAY MORNING ACROSS EASTERN KANSAS AND MISSOURI. THE RISK FOR SEVERE WEATHER BY THE MORNING HOURS WILL BE RELATIVELY LOW...BUT THE FLOODING THREAT WILL BE HEIGHTENED DUE TO THE ANTECEDENT WET CONDITIONS AND INCREASED RIVER STAGES. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AFTERNOON ALONG THE AFOREMENTIONED FRONTAL BOUNDARY WHICH IS FORECAST TO STALL NEAR THE I-70 CORRIDOR. THE THREAT FOR SEVERE WEATHER WEDNESDAY AFTERNOON WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF HEATING THAT CAN BE REALIZED FOLLOWING THE PASSAGE OF THE MORNING THUNDERSTORMS. IF THE ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE BY PEAK HEATING WEDNESDAY AFTERNOON...THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO TORRENTIAL DOWNPOURS CAPABLE OF PRODUCING WIDESPREAD FLOODING. LATE SUNDAY NIGHT AND THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS BRINGING A THREAT OF THUNDERSTORMS TO AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO MOBERLY MISSOURI. AT THIS TIME NO SEVERE ACTIVITY IS EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. CUTTER
The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 04:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502739.